Wildfire, Armstrong
- When
- April 8, 12:27 PM CST to 3:45 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
A grassfire caused by welding equipment began around 130 pm near the Potter and Carson County line, east of Rick Husband Amarillo International Airport, between I-40 and Highway 60. The fire burned 353 acres and was contained just before 5 pm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A grassfire caused by welding equipment began around 130 pm near the Potter and Carson County line, east of Rick Husband Amarillo International Airport, between I-40 and Highway 60. The fire burned 353 acres and was contained just before 5 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 11:10 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1210 PM CDT Sat Apr 8 2023 ...New AVIATION... .SHORT TERM ... (Today through Sunday night) Issued at 409 AM CDT Sat Apr 8 2023 Overview: Moisture is still struggling to make its way into the Panhandles as we continue to look for any chances of beneficial rainfall. Fortunately, a weak disturbance could provide spotty showers or storms for south and eastern portions of the area on Sunday. Unfortunately, confidence and probabilities for any precip from this system are still rather low. Otherwise, expect a warmer Easter weekend with high temperatures in the 70s and lows in the 30s and 40s. Discussion: 06z surface observations show dew pts in the single digits to teens across the Panhandles with mid to upper 40s dew pts pooled over most of north and central Texas. Weak east/southeasterly flow at the surface is struggling to advect this moisture northward. High pressure is dominating most of the eastern CONUS, preventing a more favorable advection regime from setting up for the time being. The upper level pattern becomes more zonal today, continuing to initiate lee surface troughing east of the Rockies. Gradient winds sustained at 15-25 mph out of the southwest coupled with minimum RH values of 10-15% will create elevated fire weather conditions in the Oklahoma Panhandle and far northern Texas Panhandle. High pressure to the east will slightly erode Saturday night into Sunday as heights fall due to an advancing upper level shortwave. Modest theta-e advection should keep temperatures warmer overnight as dew pts in the 30s and 40s begin to push into the southeast CWA. Best lift from this system likely won't arrive until Sunday morning as a band of PVA moves in, transitioning to weak northwest flow on the backside of the wave in the afternoon. Some weak to modest instability (500-1000 J/kg MUCAPE) should be able to build up for thunderstorm development through the day generally south and east of a surface boundary bisecting the CWA from southwest to northeast. Any storms that do form could potentially be on the strong side with brief gusty winds as forecast soundings depict some semblance of an "inverted V" with steep low level lapse rates, but shear fields will be weak and organized severe weather is not anticipated. Model consensus has increasingly focused on the south and eastern Texas Panhandle for best rain/storm chances, but this area could easily shift even further south and east if moisture fails to materialize (as depicted by the RAP). With all that said, overall confidence is still low on precip occurring given the severe extent of dry conditions continuing to win out over model guidance. Therefore have decided to mostly keep spatial extent of NBM POPs for Sunday, but have undercut the NBM and limited values to 45% or less given uncertainty. It is worth emphasizing that any showers or storms that develop would be spotty in nature and not everyone would see precip. Precip should clear out overnight as the disturbance exits the area and upper flow becomes more northerly. Harrel && .LONG TERM ... (Monday through Friday) Issued at 409 AM CDT Sat Apr 8 2023 The upper level shortwave trof is progged to be well south and east of our forecast area on Monday, with generally dry weather expected. A transient upper level ridge of high pressure will move east across the region Tuesday and Wednesday. Southwest flow aloft then resumes for Thursday and Friday as the next upper level storm system digs into the southwest states and heads to near the four corners region by late Friday afternoon. Medium range models are not in agreement handling this particular storm system. Nevertheless, it appears timing-wise that any potential impacts would occur just beyond Friday. Surface winds will likely increase during the middle to latter part of next week in advance of the storm system. Return of fire weather concerns will be dependent on how much, if any, rainfall occurs Sunday and Sunday evening. 02 && .AVIATION... (18Z TAFS) Issued at 1208 PM CDT Sat Apr 8 2023 VFR conditions are favored to prevail through the TAF period at all sites. Potential exceptions include a low chance for stratus late Saturday night - while no guidance currently indicates this, the pattern suggests it wouldn't be impossible - and the potential for a shower or even rumble of thunder near AMA at the end of the period. At this time, probability of occurrence is too low for any sort of mention, so kept a VFR TAF with southerly winds shifting clockwise to out of the northwest Sunday morning behind a weak front. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 48 74 44 77 / 10 50 0 10 Beaver OK 46 74 42 79 / 10 30 10 0 Boise City OK 43 71 39 77 / 0 10 0 0 Borger TX 50 78 45 80 / 10 20 0 10 Boys Ranch TX 49 77 43 79 / 10 20 0 10 Canyon TX 47 75 43 78 / 10 50 10 10 Clarendon TX 46 73 45 77 / 10 60 30 10 Dalhart TX 43 73 38 77 / 0 10 0 0 Guymon OK 47 74 40 78 / 0 20 0 0 Hereford TX 48 75 42 79 / 20 50 10 10 Lipscomb TX 45 73 43 78 / 10 30 20 10 Pampa TX 47 73 44 77 / 0 30 10 10 Shamrock TX 44 72 45 77 / 10 50 50 10 Wellington TX 43 73 46 76 / 10 50 50 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....02 AVIATION...77
Hazardous Weather Outlook National Weather Service Amarillo TX 338 AM CDT Sat Apr 8 2023 OKZ001>003-TXZ001>020-317-082100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 338 AM CDT Sat Apr 8 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated fire weather conditions are expected to develop this afternoon across the Oklahoma Panhandle and parts of the far northern Texas Panhandle due to south winds of 15 to 20 mph with higher gusts along with minimum relative humidity values of 10 to 15 percent. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across much of the Oklahoma and Texas Panhandles Sunday and Sunday evening. If storms form, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions this afternoon. 02
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094369.